Missouri, 2009

Hail in Missouri, March 24, 2009

March 24, 2009 · NWS EAX · 9 events in 4 counties and zones

Severe thunderstorms were observed across central portions of the area, during the morning hours of March 24, 2009. There were numerous reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across central portions of the area, during the morning hours of March 24, 2009. There were numerous reports of hail. Heavy rains associated with these storms, also caused flooding on area rivers and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 24, 5:39 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 24, 5:39 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 AM CDT TUE MAR 24 2009

...UPDATED FOR AVIATION AND SHORT TERM DISCUSSION...

.UPDATE...

HAVE GONE AHEAD AND CANCELLED WESTERN PORTIONS OF FFA EARLIER THAN
SCHEDULED. MCV WHICH DEVELOPED OVER NORTHERN OKLAHOMA HAS SHIFTED
SLIGHTLY FURTHER EAST...IN ADDITION...COLD FRONT HAS NOW PUSHED INTO
THE WESTERN PORTIONS OF THE METRO WHICH WILL FORCE ANY ADDITIONAL
RAIN EAST OF THE AREA.

STILL MONITORING SEVERAL LINE SEGMENTS WHICH HAVE DEVELOPED THIS
MORNING. INSTABILITY REMAINS MEAGER AOA 300 J/KG...HOWEVER AS PRIMARY
VORT MAX HAS BECOME NEUTRALLY TILTED IT IS ALLOWING LOW-LVL FLOW TO
PARALLEL THESE STORMS. AS SOON AS STORMS BEGIN TO LOOK FAVORABLE TO
PRODUCE STRONG WINDS THEY QUICKLY FOLD AS INSTABILITY IS NOT LARGE
ENOUGH TO WITHSTAND THE STRONG ATMOSPHERIC SHEAR. STILL...IT REMAINS
PLAUSIBLE THAT A FEW STRONG WINDS MAY BE REPORTED THROUGH 15Z IN THE
EASTERN PORTIONS OF THE OUTLOOK AREA AS THIS MCV MOVES THOUGH GIVEN
MUCH OF THE SE CORNER OF THE CWA HAS REMAINED IN THE MID 60S OVERNIGHT.

DUX

&&

.PREV DISCUSSION...
/ISSUED 343 AM CDT TUE MAR 24 2009/

DISCUSSION...

IN THE SHORT TERM...CONVECTION CONTINUES TO REGENERATE ALONG THE
SLOW MOVING FRONTAL BOUNDARY STRETCHING FROM THE NW CORNER OF MO
SOUTHWEST TO AROUND WICHITA.  STORMS ARE INCREASINGLY BECOMING
ELEVATED IN NATURE AS THEY SURVIVE ON A MEAGER 400-500 J/KG
MUCAPE.  A SECONDARY AREA OF PRECIP WAS DEVELOPING ACROSS NORTHERN
OKLAHOMA AND NW ARKANSAS...MOVING INTO SOUTHWESTERN MO AND
SOUTHEASTERN KS.  A RADAR LOOP OF THIS ACTIVITY REVEALS THE PRESENCE
OF A WEAK MCV...WHICH WILL LIKELY LEAD TO THE CONTINUED DEVELOPMENT
OF THIS ACTIVITY AS IT RAPIDLY LIFTS NE INTO EASTERN 1/3 OF THE CWA.
THROUGH THE MORNING HOURS...BROKEN CONVECTIVE LINE WILL CONTINUE TO
SLOWLY EDGE SE THROUGH THE MORNING HOURS AS UPR VORT LOBE BEGINS TO
PIVOT NE INTO THE CENTRAL PLAINS. HOWEVER SOUTHERN CONVECTION IS NOW
BEGINNING TO TAKE VALUABLE MOISTURE AWAY FROM THE NORTHERN
ACTIVITY...THUS...WERE SLOWLY SEEING A TRANSITION TO A LARGE SCALE
HEAVY STRATIFORM RAIN EVENT. DESPITE THE SVR THREAT WANING...STILL
EXPECTING THE POTENTIAL FOR A DECENT HEAVY RAINFALL EVENT AS NOTED
MCV LIFTS NORTHWARD. FOR NOW...WILL MAINTAIN CURRENT HEADLINES NOTING
THAT THE NORTHWESTERN PORTIONS OF THE WATCH MAY NEED TO BE CANCELED
EARLIER THAN THEIR 9AM SCHEDULED TIME. WILL ALSO MERGE FFA START
TIMES AND END TIMES INTO ONE PRODUCT.

FOR TODAY...AS VORT LOBE LIFTS NE IT SHOULD PROVIDE THE NEEDED SPARK
TO ACCELERATE THE FRONT AND ACCOMPANYING RAIN OUT OF THE CWA BY
18Z.  TEMPERATURES HAVE REMAINED RATHER WARM OVER THE EASTERN CWA
WITH THE ATTENDANT CLOUD COVER AND CONTINUED LOW-LVL WAA.  ONLY
MODEST COLD AIR ADVECTION PERSISTS BEHIND THE FRONT...SO WITH DRYING
MID-LVL AND RETURNING SUNSHINE TEMPS SHOULD REBOUND INTO THE MID
50S.

FOR THE MIDDLE OF THE WEEK...THE RATHER STRONG UPR LOW RESPONSIBLE
FOR THE RAIN WILL LIFT INTO THE MIDWEST.  THIS LOW WILL LEAVE THE
ENTIRE CENTRAL UNITED STATES IN A PERIOD OF FLUX...AS BROAD LONG
WAVE TROUGHING WILL DEVELOP.  AS A RESULT...WEDNESDAY WILL BE A
RATHER QUIET DAY AS SFC HIGH PRESSURE SINKS THROUGH THE REGION.
HOWEVER BY WEDNESDAY NIGHT...A WEAK UPR SHORTWAVE WILL DIVE
SOUTHEAST OUT OF BRITISH COLUMBIA AND INTO THE CENTRAL PLAINS.  THIS
S/W SHOULD BE SUFFICIENT TO BRING BACK LOW-LVL MOISTURE INTO THE
AREA...WITH ISENTROPIC LIFT PRODUCING SHRA ACTIVITY WEDNESDAY
NIGHT.  THIS S/W WILL LIFT AWAY FROM THE CWA ON THURSDAY WITH
ANOTHER TRANQUIL AND QUIET DAY EXPECTED.  TEMPERATURES BOTH DAYS
WILL NOT RANGE TOO FAR FROM NORMAL.

IT APPEARS THE END OF THE WEEKEND AND NEXT WEEKEND ARE GOING TO BE
RATHER WET AND UNSETTLED AS A RATHER STRONG MID-LVL DISTURBANCE WILL
DIG SOUTHEAST AND INTO THE FOUR CORNERS REGION FORMING A CUT-OFF LOW
BY FRIDAY MORNING.  GFS/GEFS HAVE BEEN CONSISTENTLY ADVERTISING THIS
LOW TO RAPIDLY DEEPEN AS IT MOVES TOWARDS THE AREA. OF
NOTE...EVENING ECMWF AND GEM HAVE ALSO CAUGHT ONTO A SIMILAR SOLN AS
THE GFS.  THIS SYSTEM WILL INDUCE A RAPID RETURN OF MOISTURE
NORTHWARD AS IT PASSES SOUTH OF THE CWA WITH STRONG ISENTROPIC LIFT
FORMING OVER THE AREA.  HAVE UPPED POPS INTO THE LIKELY CATEGORY FOR
FRIDAY NIGHT AND SATURDAY.  AFTER WHAT SEEMS LIKE AN INCREDIBLE
STRETCH OF WARM SPRING-LIKE WEATHER...ITS HARD TO MENTION THE WORD
SNOW IN A FCST FOR LATE MARCH. HOWEVER...SHOULD CURRENT SOLNS PAN
OUT...THE POTENTIAL DOES EXIST FOR A BIT OF WET SNOW IN THE REGION
FRIDAY NIGHT INTO SATURDAY. STILL A HIGH DEGREE OF UNCERTAINTY FOR
THIS OCCURRENCE AS THESE STORMS TYPICALLY TEND TO DIG DEEPER AND SLOW
AS THEY MOVE THROUGH THE REGION. IN ADDITION...WHILE CURRENT SOLNS
ARE TRYING TO BRING A GREAT DEAL OF COLD AIR ALOFT SOUTHWARD...GIVEN
THE TIME OF YEAR AND STRENGTH OF THE SYSTEM...THIS COLD AIR IS OFTEN
OVERDONE WITH WARMER AIR USUALLY WINNING OUT. WILL CAUTIOUSLY LOWER
TEMPS FOR FRIDAY AND SATURDAY AND EXPAND RAIN SNOW WORDING.

DUX

.AVIATION...

FOR THE 12Z TAFS...COLD FRONT IS NOT SITUATED RIGHT ON THE DOORSTEP
OF THE KANSAS CITY TERMINALS...THUS WILL SEE A BIT OF VARIABLE WINDS
BEFORE THE PRIMARY VORT MAX KICKS THE FRONT EASTWARD IN THE NEXT 1-2
HOURS. RAINFALL WILL NEARLY BE COMING TO AN END OVER ALL OF THE
TERMINALS...HOWEVER WOULDNT BE SURPRISED TO SEE A FEW VFR SHOWERS
CONTINUE TO DEVELOP THROUGH 15Z.

FOR THE MOST PART CIGS WILL REMAIN VFR THROUGH THE
MORNING...HOWEVER NOTING THAT MOISTURE IS BECOMING TRAPPED ALONG THE
FRONT RESULTING IN A PERIOD OF MVFR CIGS. EXPECT THESE CONDITIONS TO
SUBSIDE RAPIDLY AS THE FRONT MOVES EAST. WINDS WILL REMAIN LIGHT
INITIALLY THIS MORNING. HOWEVER AS PRESSURE RISES BEGIN TO INCREASE
BY THE LATE MORNING...WNW WINDS WILL BEING TO INCREASE AND MAY BECOME
GUSTY THROUGH THE AFTERNOON HOURS. VFR CONDITIONS WILL PREVAIL
THROUGH THE OVERNIGHT HOURS...WITH A SCT MID-LVL CLOUD DECK
ASSOCIATED WITH WRAP AROUND MOISTURE FROM DEPARTING UPR LOW IN THE
NORTHERN PLAINS REMAINING THROUGH THE NIGHT.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 AM TUESDAY FOR MOZ006-MOZ007-MOZ008-
     MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-MOZ024-MOZ025-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-MOZ040-MOZ044-
     MOZ045-MOZ046-MOZ054.

KS...NONE.
Hazardous weather outlook, Mar 24, 4:50 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 AM CDT TUE MAR 24 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
550 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE OUTLOOK AREA DURING
THE MORNING HOURS. SHOWERS AND THUNDERSTORMS AHEAD OF THIS FRONT WILL
CONTINUE TO LIFT NORTHEAST ALONG AND EAST OF A LINE FROM BETHANY TO
BLUE SPRINGS AND BUTLER. BY MID-DAY...SHOWER AND THUNDERSTORM ACTIVITY
WILL BEGIN TO SHIFT OUT OF THE OUTLOOK AREA TO THE EAST...WITH DRIER
AIR MOVING IN FROM THE NORTHWEST. WHILE PROBABILITIES REMAIN LOW...A
FEW STRONG THUNDERSTORMS WITH MAY BE POSSIBLE EARLY THIS
MORNING...ALONG AND EAST OF A LINE FROM PRINCETON TO CHILLICOTHE AND
TRENTON. ANY THREATS WOULD REMAIN IN THE FORM OF DAMAGING WINDS AND
LARGE HAIL.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS
THUNDERSTORMS MOVE OVER THE SAME AREAS. URBAN...SMALL STREAM...AND
RIVER FLOODING MAY BE POSSIBLE BEFORE THESE STORMS MOVE OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STRONG SPRING STORM SYSTEM WILL BE MOVING INTO THE REGION
FRIDAY THROUGH SATURDAY MORNING. THE MOST LIKELY TIME FRAME FOR
THUNDERSTORMS WILL BE FRIDAY NIGHT...MAINLY IN AREAS TO THE SOUTH AND
EAST OF KANSAS CITY...INTO CENTRAL MISSOURI. IT IS TOO EARLY TO TELL
IF SEVERE WEATHER WILL OCCUR WITH THIS SYSTEM.

SOME POTENTIAL EXISTS FOR COLDER AIR TO BECOME WRAPPED INTO THIS
SYSTEM FROM THE NORTHWEST FRIDAY NIGHT INTO SATURDAY MORNING AS IT MOVES
INTO THE AREA. WHILE THERE REMAINS A HIGH DEGREE OF UNCERTAINTY THAT
THIS COLD AIR WILL MAKE IT INTO THE SYSTEM...IF THIS HAPPENS RAIN MAY
MIX WITH OR TURN TO SNOW BEFORE THIS SYSTEM EXITS ON SATURDAY
ESPECIALLY OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF FLOODING
OR HEAVY RAIN WOULD BE APPRECIATED.

DUX

In the hours before

Special weather statement, Mar 24, 1:29 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
229 AM CDT TUE MAR 24 2009

KSZ103>105-MOZ028-029-240800-
CLAY-JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
229 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LEAVENWORTH...NORTHERN
JOHNSON...SOUTHERN PLATTE...SOUTHWESTERN CLAY AND WYANDOTTE COUNTIES
UNTIL 300 AM CDT...

AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDWARDSVILLE...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  KANSAS CITY KANSAS BY 240 AM CDT.
  PARKVILLE...WEATHERBY LAKE...HOUSTON LAKE AND RIVERSIDE BY 245 AM
  CDT.
  PLATTE WOODS...LAKE WAUKOMIS...OAKVIEW AND GLADSTONE BY 250 AM CDT.
  FERRELVIEW BY 255 AM CDT.

THE TOWNS OF HOLLIDAY...PIPER...MUNCIE...MAYWOOD...POMEROY...
WOLCOTT...BEVERLY HILLS...WALDRON...OAKS AND OAKWOOD ARE ALSO IN THE
PATH OF THIS STORM.

NRR
Local storm report, Mar 24, 2:38 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 3 W WESTBORO            40.54N 95.38W
03/23/2009                   ATCHISON           MO   LAW ENFORCEMENT

            8 INCH DIAMETER TREE SNAPPED OFF.

0445 PM     NON-TSTM WND DMG ATCHISON                39.56N 95.13W
03/23/2009                   ATCHISON           KS   LAW ENFORCEMENT

            ROOF DAMAGE TO VET CLINIC

0457 PM     NON-TSTM WND DMG 5 S CAMERON             39.67N 94.24W
03/23/2009                   CLINTON            MO   LAW ENFORCEMENT

            TREE BLOWN DOWN.

0715 PM     HAIL             CORNING                 40.25N 95.45W
03/23/2009  E1.00 INCH       HOLT               MO   TRAINED SPOTTER

0717 PM     HAIL             2 N CORNING             40.28N 95.45W
03/23/2009  E1.00 INCH       ATCHISON           MO   EMERGENCY MNGR

            QUARTER SIZED HAIL ON I-29 EXIT 99. REPORTED BY COUNTY
            DISPATCH.

0720 PM     HAIL             FAIRFAX                 40.34N 95.39W
03/23/2009  E1.25 INCH       ATCHISON           MO   TRAINED SPOTTER

0846 PM     HAIL             4 N OREGON              40.04N 95.14W
03/23/2009  E0.75 INCH       HOLT               MO   TRAINED SPOTTER

0910 PM     HAIL             MARYVILLE               40.34N 94.87W
03/23/2009  E1.00 INCH       NODAWAY            MO   TRAINED SPOTTER

0122 AM     HAIL             BRIMSON                 40.14N 93.74W
03/24/2009  E0.75 INCH       GRUNDY             MO   AMATEUR RADIO

&&

DDEROCHE
Special weather statement, Mar 24, 5:22 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 AM CDT TUE MAR 24 2009

MOZ039-044-045-241145-
JOHNSON-PETTIS-SALINE-
622 AM CDT TUE MAR 24 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHERN PETTIS
AND SOUTHWESTERN SALINE COUNTIES UNTIL 645 AM CDT...

AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LEETON...OR 7 MILES SOUTHWEST OF
WHITEMAN AIR FORCE BASE...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WHITEMAN AIR FORCE BASE AND KNOB NOSTER BY 630 AM CDT.
  LA MONTE BY 635 AM CDT.
  HOUSTONIA BY 640 AM CDT.
  6 MILES SOUTHEAST OF SWEET SPRINGS BY 645 AM CDT.

THE TOWN OF HUGHESVILLE IS ALSO IN THE PATH OF THIS STORM.

NRR

The radar

The Pleasant Hill radar (KEAX), 61 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Bates

When
March 24, 7:12 AM CST
Where
Bates County, 3.51 mi NW of Pleasant Ridge
Measured
2.75 in hail
Reported by
Public
Coordinates
38.260, -94.210

Hail, Henry

When
March 24, 7:20 AM CST
Where
Henry County, 0.69 mi S of Urich
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.460, -94.000

Hail, Johnson

When
March 24, 7:41 AM CST
Where
Johnson County, 2.27 mi WSW of Chilhowee
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.570, -93.910

Hail, Johnson

When
March 24, 7:53 AM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Hail, Johnson

When
March 24, 7:55 AM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Hail, Johnson

When
March 24, 7:55 AM CST
Where
Johnson County, 3.62 mi NNE of Warrensburg
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -93.730

Hail, Linn

When
March 24, 9:32 AM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
1.25 in hail
Reported by
Public
Coordinates
39.790, -93.080

Hail, Linn

When
March 24, 9:40 AM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.790, -93.080

Hail, Linn

When
March 24, 9:55 AM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.790, -93.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157960, 157961, 157962, 157963, 157964, 157965, 157966, 157967, 157968.